Alert archive / Wyoming / Flash Flood Warnings in 2023
Flash Flood Warning 33, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 3, 2023, 3:00 PM MDT for Laramie County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2023, 3:00 PM MDT (21:00 UTC)
- Expired
- Aug 3, 2023, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 8 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 5:11 PM MDT | FLOOD | Cheyenne, WY | Cheyenne Police Department and a NWS employee reported numerous roads flooded around downtown Cheyenne. Water from Lake Minnehaha at Holliday Park flooding nearby fields and walkways. Ames Avenue underpass is closed due to flooding from Crow Creek. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
020
WGUS55 KCYS 032100
FFWCYS
WYC021-040000-
/O.NEW.KCYS.FF.W.0033.230803T2100Z-230804T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
300 PM MDT Thu Aug 3 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Southwestern Laramie County in southeastern Wyoming...
* Until 600 PM MDT.
* At 300 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Cheyenne, South Greeley, Frontier Park, Warren AFB, Warren Af
Base, Ranchettes, South Greeley High and Fox Farm-College.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 1 and 5...and
between mile markers 6 and 13.
Interstate 80 in Wyoming between mile markers 342 and 380.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4100 10519 4112 10519 4123 10452 4116 10445
4100 10453
FLASH FLOOD...RADAR INDICATED
$$
Hammer1 follow-up statement
588
WGUS75 KCYS 032354
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
554 PM MDT Thu Aug 3 2023
WYC021-040004-
/O.EXP.KCYS.FF.W.0033.000000T0000Z-230804T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Laramie WY-
554 PM MDT Thu Aug 3 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
SOUTHWESTERN LARAMIE COUNTY...
The persistent heavy rain has ended. Flooding is no longer expected
to pose a threat with slowly receding water this evening. Please
continue to heed remaining road closures.
LAT...LON 4100 10519 4112 10519 4123 10452 4116 10445
4100 10453
$$
TrudelWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 12:55 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 3, 12:55 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1255 PM MDT Thu Aug 3 2023 .SHORT TERM...(Today through Friday night) Issued at 218 AM MDT Thu Aug 3 2023 Today...Another quite pronounced 850/700 mb theta-e ridge axis develops again across far eastern Wyoming and the Nebraska panhandle, with precipitable water values from 1 to 1.5 inches. Although the steering flow will be somewhat stronger, we still anticipate scattered to numerous showers and scattered thunderstorms in the afternoon and evening, albeit further to the east mainly along and east of I-25, with some locally heavy rain once again. A decent low level convergence axis sets up east of I-25, and with favorable shear and instability parameters, some storms will likely become severe across far eastern Wyoming and the Nebraska panhandle, as referenced in the Storm Prediction Center Day 1 slight risk outlook. Temperatures will be slightly cooler due to the widespread precipitation coverage and cloud cover. Heavy rainfall potential decreases somewhat due to the expected increase in steering flow aloft. Tonight...Some strong to severe thunderstorms will likely occur in the evening across far eastern Wyoming and the Nebraska Panhandle due to favorable shear and instability. Showers and thunderstorms will decrease in areal coverage after midnight with the loss of daytime heating. Friday/Friday night...The flow aloft turns more zonal with weak disturbances likely in the flow. Precipitable water values decrease to 0.7 to 1.3 inches. It appears there will be enough moisture and instability for scattered afternoon showers and thunderstorms, most numerous to the north of a Rawlins to Scottsbluff line where the moisture will be deepest. Although severe storm parameters decrease somewhat, the shear and instability still favors a few strong to possibly severe storms in the afternoon over the Nebraska panhandle. Maximum temperatures will be slightly cooler across our northern counties with cooler 700 mb temperatures, with little change in temperatures for our southern counties where less cloud cover is expected. Showers and thunderstorms will gradually mostly end from south to north overnight. .LONG TERM...(Saturday through Wednesday) Issued at 218 AM MDT Thu Aug 3 2023 Minimal changes were made with the forecast package as the long term forecast remains on track. A cool, wet weekend and week are ahead for southeast Wyoming and the Nebraska Panhandle. Daily precipitation chances continue Saturday through Monday, with a brief lull on Tuesday before picking back up Wednesday. Cool temperatures are expected to begin the long term, but gradually warm up next week. On Saturday, a retreating shortwave progresses easterly away from the CWA while an upper-level ridge moves in from the west. The upper- level ridge looks to be located just south of the CWA, allowing northwest flow to dominate. Strong cyclonic vorticity advection is present throughout the day at 500mb while a 700mb low dives south across South Dakota and Nebraska. This 700mb low drags a cold front across the region and provides additional forcing for lift to enable showers and thunderstorms to develop. Additionally, a tight gradient around the low kicks off strong winds across far southeastern Wyoming and the Nebraska Panhandle. Many locations in the Panhandle could see gusty winds over 35 mph throughout the day, with sustained winds between 20 and 25 mph. The strong winds coupled with a cool temperatures behind the cold front will create a fall-like feeling across the CWA. Temperatures for Saturday approach the mid-70s across southeast Wyoming and the upper-70s to low-80s in the Panhandle before the cold front passes. Sunday will be much cooler than Saturday with highs in the upper-60s to low-70s across southeast Wyoming and low- to mid-70s across western Nebraska. Gusty winds on Saturday will weaken through the day Sunday as the 700mb low continues to move off to the east. The upper-level ridge flattens out on Sunday leading to more westerly flow across the region with several vorticity maximums traversing through the 500mb flow. These vorticity maximums and enhanced upper-level flow will allow showers and thunderstorms to develop once again on Sunday. The upper-level flow turns more northwesterly Monday as the next disturbance moves into the Pacific Northwest. However, this is when the GFS and ECMWF begin to disagree on the upper-level evolution. The GFS suggests a weaker wave moving across Montana and enhancing upper-level winds across northern Wyoming. The ECMWF on the other hand suggests a more potent upper-level shortwave digging across the northeastern portions of the CWA and enhancing upper-level flow across the central portion of the CWA. The GFS solution results in less precipitation early next week, while the ECMWF solution suggests more precipitation across the region. Despite this disagreement, both models suggest a warm up through the week with temperatures Tuesday in the mid-70s and low-80s across the CWA and warmer temperature for Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM MDT Thu Aug 3 2023 Scattered to numerous showers & thunderstorms are likely to impact a large portion of southeast Wyo & the western Neb Panhandle, with the greatest impacts expected across the high plains mainly along/ east of I-25. In general, VFR prevails outside of thunderstorms w/ cloud bases around 5k feet AGL. Thunderstorm hazards include gusty and erratic winds with gusts 50+ knots possible, and hail (surface and aloft) to the size of quarters along with torrential rainfall. Locally IFR/LIFR conditions are possible under the heaviest precip cores. While some isolated showers may persist into the night, the strongest storms will likely exit the region into central Nebraska by 03-06z this evening. && .FIRE WEATHER... Issued at 218 AM MDT Thu Aug 3 2023 Minimal concerns due to relatively high minimum afternoon humidities with the coverage of afternoon and evening showers and thunderstorms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...RUBIN LONG TERM...AM AVIATION...CLH FIRE WEATHER...RUBIN
Hazardous weather outlook, Aug 3, 2:39 AM MDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 239 AM MDT Thu Aug 3 2023 WYZ101-103>107-109>118-040845- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County- 239 AM MDT Thu Aug 3 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers, and scattered thunderstorms will occur this afternoon and evening. A few of the storms along and east of Interstate 25 will likely produce small hail and gusty winds. Brief heavy rainfall may occur from some thunderstorms north of a Wheatland to Torrington line. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a chance of afternoon and evening thunderstorms Friday through Monday, with lesser chances for Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-040845- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Goshen County-East Laramie County- 239 AM MDT Thu Aug 3 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous showers, and scattered thunderstorms will occur this afternoon and evening, when there is a slight chance for severe storms. Some storms this afternoon and evening may become severe, producing quarter size hail or larger, or winds in excess of 60 mph. A few storms north of a Torrington to Alliance line may produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a chance of afternoon and evening thunderstorms Friday through Monday, with lesser chances for Tuesday and Wednesday. .Spotter information statement... Spotter activation will not be needed. Rubin
In the hours before
Special weather statement, Aug 3, 12:42 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1242 PM MDT Thu Aug 3 2023
WYZ116-117-031915-
South Laramie Range WY-South Laramie Range Foothills WY-
1242 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southwestern Laramie
County through 115 PM MDT...
At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Crystal Lake Campground, or 15 miles west of
Cheyenne, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crystal Lake Campground and Crystal Lake Reservoir.
This includes Interstate 80 in Wyoming between mile markers 342 and
353.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4101 10515 4116 10521 4121 10499 4105 10494
TIME...MOT...LOC 1842Z 244DEG 4KT 4110 10508
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HammerSpecial weather statement, Aug 3, 1:14 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
114 PM MDT Thu Aug 3 2023
WYZ117-118-032000-
Central Laramie County WY-South Laramie Range Foothills WY-
114 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southwestern Laramie
County through 200 PM MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Warren AFB, or 10 miles west of Cheyenne, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 7 and 21.
Interstate 80 in Wyoming between mile markers 347 and 367.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4105 10506 4119 10514 4135 10494 4121 10471
4111 10470
TIME...MOT...LOC 1914Z 242DEG 10KT 4115 10500
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HammerLocal storm report, Aug 3, 2:38 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
238 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Flood 10 SSW Muddy Gap 42.25N 107.51W
08/02/2023 Carbon WY Emergency Mngr
Late Report from Carbon County emergency
management. Bairoil Gas Plant flooded and is
suspending operations until the water is
pumped out. Flooded nearby roadways reported
as well.
&&
TTThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:23 PM MDT | Special Weather Statement | CYS | Albany | 67 min |
| Aug 2, 10:11 PM MDT | Special Weather Statement | CYS | Carbon | 34 min |
| Aug 2, 11:01 PM MDT | Special Weather Statement | CYS | Carbon | 44 min |
| Aug 2, 11:29 PM MDT | Special Weather Statement | CYS | 46 min | |
| Aug 3, 12:17 AM MDT | Special Weather Statement | CYS | Albany | 43 min |
| Aug 3, 1:01 AM MDT | Special Weather Statement | CYS | Albany | 44 min |
| Aug 3, 12:42 PM MDT | Special Weather Statement | CYS | Laramie | 33 min |
| Aug 3, 1:14 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| Aug 3, 3:39 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 51 min |
| Aug 3, 4:02 PM MDT | Special Weather Statement | CYS | Niobrara | 28 min |
| Aug 3, 4:07 PM MDT | Special Weather Statement | CYS | Laramie | 53 min |
| Aug 3, 5:09 PM MDT | Special Weather Statement | CYS | Niobrara | 36 min |
Nearby
Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.